High Wind, Athens
- When
- December 14, 12:00 PM EST to 4:00 PM EST
- Where
- Athens forecast zone
- Property damage
- $65,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
A strenthening low pressure storm lifted northeast from Kentucky into northeastern Ohio during the daylight hours. South of the storm center, brief wind gusts of 40 to 55 mph occurred as the associated cold front swept across southeast Ohio during the early afternoon.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strenthening low pressure storm lifted northeast from Kentucky into northeastern Ohio during the daylight hours. South of the storm center, brief wind gusts of 40 to 55 mph occurred as the associated cold front swept across southeast Ohio during the early afternoon. Ohio University at Athens measured a gust to 45 mph. Around 1330E, a concrete block wall, about 20 feet high and aligned perpendicular to the wind, was blown over in Athens. It was at a Walmart construction site. Luckily, nobody was hurt. Scattered power outages occurred as large branches or trees came down. Athens County reported 5,900 customers lost electric power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 14, 9:45 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 945 AM EST FRI DEC 14 2001 SFC LO CONTS TO TAKE A WWRD TRACK ACR SWRN IND. MAIN PRECIP SHIELD OVR IND AND WRN OH IS ASSOCD WITH MID LVL WV AND QG CONV. AS THE LO HEADS N OUR AREA CUD RMN DRY FOR THE RMDNR OF THE DAY...ESP ERN ZNS. AM DROPPING POPS E OF THE OH RVR AS DRY LYR ABV 10KFT OCCURS AND LACK UVV PRESENT. ELSW MAY SEE A SCT SHRA SO WL KEEP LO CHC POPS AS A LO LVL WV TRANSGRESSES ACR SEN OH. SNDGS DEPICT DEEP MSTR TO LINGER THRU AFTN SO OVC SKIES LUK GUD. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/
KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>007-013-014-024-025- 141745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1147 AM EST FRI DEC 14 2001 BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE EARLY THIS AFTERNOON...AS BRIEF SHOWERS AND A COLD FRONT SWEEPS THROUGH. THE FRONT SHOULD SWING THROUGH BETWEEN NOON AND 2 OCLOCK... FOR COMMUNITIES SUCH AS GRAYSON...ASHLAND...LOUISA...HUNTINGTON... GRUNDY...CLINTWOOD...JACKSON OHIO...GALLIPOLIS...POMEROY AND ATHENS. THESE WIND SPEEDS COULD PRODUCE MINOR DAMAGE TO VULNERABLE STRUCTURES. CONSTRUCTION SITES SHOULD ALSO BE PREPARED FOR GUSTY WINDS. TEMPERATURES WILL DROP AT LEAST 10 TO 15 DEGREES...DURING THE MID AND LATE AFTERNOON...IN THE WAKE OF THE FRONTAL PASSAGE. .END / KTB / NATIONAL WEATHER SERVICE
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273576, 5273577, 5273578, 5273668, 5273669, 5273670, 5273671, 5273672, 5273673.